Colorado, 2020

Tornado and Hail in Colorado, August 16, 2020

August 16, 2020 · NWS PUB · 4 events in 2 counties and zones

Isolated thunderstorms developed over the higher terrain early in the afternoon, and then moved east into the plains in the late afternoon and evening producing pockets of severe weather with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Isolated thunderstorms developed over the higher terrain early in the afternoon, and then moved east into the plains in the late afternoon and evening producing pockets of severe weather with heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 16, 10:20 AM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 16, 10:20 AM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1120 AM MDT Sun Aug 16 2020

.SHORT TERM...(Today and tonight)
Issued at 404 AM MDT Sun Aug 16 2020

Currently...There is still some lingering cloud cover near the New
Mexico border early this morning due to late night convection,
otherwise the rest of the area was mostly clear. Satellite imagery
is indicating some patchy fog near Limon, starting to creep into
northeastern El Paso County. Temps have remained mild for most
locations as of 3 am, with 50s for the high valleys, and 60s to
right around 70F for the plains.

Today and tonight...Looking at the big picture, the upper ridge will
remain firmly in place over the Great Basin over the next 24 hrs,
allowing north to northwest flow aloft to persist. Hi-res models are
all indicating that today will be very similar to yesterday, with
isolated convection initiating over the higher terrain between noon
and 1 pm, then gradually moving east through the aftn and eve.

Higher dewpoints across the plains this morning are expected to
slowly retreat to the east, but 60 degree dewpoints will persist
across the far eastern plains near the Kansas border later this aftn
and eve so as the storms push east, they will be entering a more
favorable atmosphere for stronger convection. 0-6 km bulk shear is
okay...25-30 kts...but across the east there will be around 2000
j/kg of CAPE to work with so plenty of storm fuel to tap. SPC has
blanketed all of the eastern plains within a Marginal risk area for
severe thunderstorms today, so look for one or two strong to severe
storms to develop late aftn with the potential for 60 mph wind gusts
and large hail. Of course, another concern will be area burn scars
and we will continue to monitor. If any of these storms happen to
form or slowly move across an area burn scar, rapid runoff and flash
flooding will be a risk.

Previous forecasters included haze and smoke in the wx grids for
today due to all the smoke from wildfires in the state, and feel
that the smoke and haze will be very evident through the morning and
into the aftn until convection starts to fire. Expect high temps
today to climb into the 80s to near 90F for the high valleys, and
into the mid 80s to mid 90s for the plains. Forecast minimums temps
tonight will be in the 40s to lower 50s for the high valleys, and
50s to around 60F for the plains. Moore

.LONG TERM...(Monday through Saturday)
Issued at 404 AM MDT Sun Aug 16 2020

Once again, there are only slight changes in the forecast for the
long-term period as our weather will generally be dominated by the
upper-level high centered over the Great Basin region. Moisture
circulating around this high and periodic embedded shortwaves are
expected to bring daily chances for showers and thunderstorms to the
region.

Monday through Wednesday...The upper-level high is expected to be
centered just west of Colorado on Monday with an associated ridge
extending well into Canada, resulting in northerly flow aloft to
start the week. This northerly flow will likely keep most of the
shower and thunderstorm activity anchored to the mountains and
adjacent high valleys on Monday, but a few cells could make it to
the I-25 corridor. The high is then anticipated to slowly edge
southward into midweek, gradually transitioning the flow aloft back
to the northwest. As a result, precipitation chances begin to extend
east to the plains, but are expected to be isolated in nature.

Thursday through Saturday...An upper-level shortwave trough is
anticipated to propagate through southern Canada and into the Upper
Midwest on Thursday, causing the ridge to temporarily flatten. There
is some uncertainty between the deterministic and ensemble models
with just how much this trough will flatten the ridge, however. As
it looks now, the trough propagating into the Upper Midwest is
expected to be strong enough to send a front through the plains,
which would bring a better chance for showers and storms to the
plains on Thursday. The ridge is then expected to amplify again with
the high pressure center edging back north for Friday and Saturday,
bringing back more northerly flow and keeping precipitation mainly
tied to the higher terrain for the end of the week.

Afternoon highs are expected to be rather consistent through the
week ahead with temperatures reaching the upper 80s to mid 90s
across the plains and 80s to around 90 in the high valleys. As of
now, Tuesday looks to be the warmest day (only by a couple of
degrees) of the forecast period across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1054 AM MDT Sun Aug 16 2020

Isolated to scattered thunderstorms will develop over the region
today with VCTS possible at all three terminals between 20z-01z.
The main impact will be erratic gusty winds up to 40 kts from
thunderstorm outflows which will be carried in a tempo group at
all three TAF sites. Storms will be stronger across the southeast
plains and if KCOS and KPUB are directly hit, some hail and wind
gusts up to 50 kts will be possible. These will be hit or miss so
will limit tempo group to the erratic gusty wind potential from
thunderstorm outflows. Further updates may be needed as storm
tracks become better determined. Thunderstorms will pull east of
the taf sites this evening with east winds around 15-25 kts for a
time at KCOS and KPUB during the evening before winds decrease and
become diurnally driven by 05-06z. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOORE
LONG TERM...CARLBERG
AVIATION...KT
Hazardous weather outlook, Aug 16, 10:06 AM MST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1106 AM MDT Sun Aug 16 2020

COZ058>089-093>099-171715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1106 AM MDT Sun Aug 16 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop over the higher terrain today
between noon and 1 pm, then gradually move across the southeast
plains through the late afternoon and evening.

Storms over the mountains will be capable of producing cloud to
ground lightning, wind gusts up to 50 mph, small hail, and
locally heavy rainfall. Burn scar flash flooding will be possible
over the Spring, Junkins, Decker and Hayden Pass burn scars if a
stronger storm impacts these areas.

As thunderstorms move into the southeast plains and encounter
greater moisture and instability, a few storms may become strong
to severe this afternoon and evening, producing wind gusts in
excess of 60 mph and hail up to the size of golf balls. An
isolated landspout tornado will be possible, particularly near the
Kansas border. The stronger storms today are more likely to occur
east of the I-25 corridor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Daily scattered afternoon thunderstorms are expected over the
higher terrain through the forecast period. Meanwhile, isolated
thunderstorms are anticipated over the plains from Wednesday
through Saturday, with the best chances being on Thursday. The
primary risks with any storms will be lightning and gusty outflow
winds. A few of the stronger storms may also produce small hail
and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over the southeast mountains
and plains.

31/SKELLY

In the hours before

Special weather statement, Aug 16, 12:37 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
137 PM MDT Sun Aug 16 2020

COZ081-084-085-162000-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
137 PM MDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
200 PM MDT...

At 137 PM MDT, Doppler radar was tracking a strong thunderstorm over
Air Force Academy, or 9 miles north of Colorado Springs, moving east
at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwestern Colorado Springs, Monument, Air Force Academy, Black
Forest and Gleneagle.

LAT...LON 3893 10494 3906 10489 3902 10468 3886 10477
TIME...MOT...LOC 1937Z 287DEG 10KT 3897 10482

KTS
Special weather statement, Aug 16, 12:38 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
138 PM MDT Sun Aug 16 2020

COZ099-162030-
Springfield Vicinity/Baca County CO-
138 PM MDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BACA COUNTY UNTIL
230 PM MDT...

At 137 PM MDT, Doppler radar was tracking a strong thunderstorm over
Campo, or 21 miles south of Springfield, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3704 10269 3719 10257 3705 10232 3699 10237
      3699 10262
TIME...MOT...LOC 1937Z 302DEG 7KT 3710 10256

Heavener
Special weather statement, Aug 16, 12:51 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
151 PM MDT Sun Aug 16 2020

COZ076-077-081>083-162015-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Pikes Peak above 11000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
151 PM MDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND
SOUTHWESTERN TELLER COUNTIES UNTIL 215 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cripple Creek, or 21 miles west of Colorado Springs, moving southeast
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cripple Creek and Victor.

LAT...LON 3883 10513 3865 10496 3855 10528 3873 10533
      3876 10533
TIME...MOT...LOC 1951Z 335DEG 14KT 3873 10520

KTS
Special weather statement, Aug 16, 1:07 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
207 PM MDT Sun Aug 16 2020

COZ084-085-162045-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
207 PM MDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
245 PM MDT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Colorado Springs, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colorado Springs, Air Force Academy, Peterson AFB, Falcon, Cimarron
Hills, Black Forest and Stratmoor.

LAT...LON 3896 10487 3903 10472 3889 10453 3877 10483
TIME...MOT...LOC 2007Z 328DEG 13KT 3893 10476

KTS
Special weather statement, Aug 16, 1:32 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
232 PM MDT Sun Aug 16 2020

COZ076-077-081-083-162100-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Northwestern Fremont County  Above 8500Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
232 PM MDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT AND SOUTHERN
TELLER COUNTIES UNTIL 300 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Royal Gorge, or 28 miles southwest of Colorado
Springs, moving south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Royal Gorge and Canon City.

LAT...LON 3866 10531 3866 10519 3845 10513 3845 10538
TIME...MOT...LOC 2032Z 001DEG 17KT 3859 10526

KTS
Local storm report, Aug 16, 1:34 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
234 PM MDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HEAVY RAIN       4 NW PETERSON AFB       38.88N 104.75W
08/16/2020  M1.00 INCH       EL PASO            CO   TRAINED SPOTTER

            FELL IN PAST 35 TO 40 MINUTES.

&&

The radar

The Pueblo radar (KPUX), 68 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 hail, 1 tornado. Local standard time, as filed.

Heavy Rain, El Paso

When
August 16, 1:34 PM MST to 2:09 PM MST
Where
El Paso County, 4.07 mi NNW of Peterson Afb
Reported by
Trained Spotter
Coordinates
38.880, -104.750

Heavy rainfall of 1 inch fell in the past 35 to 40 minutes.

Heavy Rain, El Paso

When
August 16, 1:35 PM MST to 1:55 PM MST
Where
El Paso County, 3.5 mi N of Peterson Afb
Reported by
Trained Spotter
Coordinates
38.880, -104.720

Heavy rainfall of 0.42 inches fell in 20 minutes.

Hail, Otero

When
August 16, 5:42 PM MST to 5:45 PM MST
Where
Otero County, 4.46 mi SSE of Manzanola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.050, -103.840

Trained spotter reported large hail, 1 inch.

Tornado, Otero

When
August 16, 5:45 PM MST to 5:47 PM MST
Where
Otero County, 10.91 mi NW of Timpas
Rating
EFU
Path length
0.1 mi
Path width
10 yd
Reported by
Storm Chaser
Coordinates
37.940, -103.900

Storm chaser on CO-10 southwest of La Junta captured a brief tornado over open fields on Sunday evening. Video shows a quickly descending funnel reaching the ground and then quickly becoming enveloped by sheets of rain. The tornado lasted no longer than 2-minutes, per chasers video, or at least before the sheets of rain obscured the view.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyThe tornado archive for Colorado, 2020Warnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919482, 919483, 919481, 919487.